Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 14, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Aug 5, 2023, 7:54 PM CDT for 13 counties in Texas. It took effect at Aug 6, 2023, 12:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2023, 7:54 PM CDT (00:54 UTC)
- In effect from
- Aug 6, 2023, 12:00 PM CDT
- Expired
- Aug 6, 2023, 11:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Llano County, TX, Travis County, TX, Williamson County, TX
The radar
The Austin/San Antonio radar (KEWX), 50 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -497 J/kg
- Mixed-layer LCL
- 3409 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305 WWUS84 KEWX 060054 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 754 PM CDT Sat Aug 5 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels and elevated fire weather conditions continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. It is also being observed that in this very hot air mass light winds as prevailing are routinely gusting to more than double the value of the sustained speeds, reaching to between 20 and 25 MPH in the late afternoon and early evening hours. Based on these observed conditions and impacts, and the continued persistence of critically to extremely dry fuels, the Red Flag Warning has been extended to 11 PM this evening across portions of Hill Country and the I-35 Corridor. A Red Flag Warning is also now in effect from Noon to 11 PM Sunday evening for these same areas. Elevated to near critical fire weather conditions are expected for the remainder of South Central Texas for these same periods. TXZ171>173-188>193-205>208-061200- /O.NEW.KEWX.FW.W.0014.230806T1700Z-230807T0400Z/ /O.EXT.KEWX.FW.W.0013.000000T0000Z-230806T0400Z/ Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis- Bastrop-Bexar-Comal-Guadalupe-Caldwell- 754 PM CDT Sat Aug 5 2023 ...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN HILL COUNTRY AND ADJACENT AREAS OF THE I-35 CORRIDOR... ...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN HILL COUNTRY AND ADJACENT AREAS OF THE I-35 CORRIDOR... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect until 11 PM this evening and again from noon to 11 PM CDT Sunday. * WINDS...South 10 to 15 mph with gusts to around 25 mph. * RELATIVE HUMIDITY...20 to 25 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
539 WWUS84 KEWX 060723 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 223 AM CDT Sun Aug 6 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels and elevated fire weather conditions continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. It is also being observed that in this very hot air mass relatively light prevailing winds are routinely gusting to more than double the value of the sustained speeds, reaching between 20 and 25 MPH in the late afternoon and early evening hours. Based on these observed conditions and impacts, a Red Flag Warning will be in effect for the eastern Hill Country and much of the I-35 corridor Sunday afternoon and evening, with additional Red Flag Warnings likely beyond Sunday. Elevated to near critical fire weather conditions are expected for the remainder of South Central Texas. TXZ171>173-188>193-205>208-070400- /O.CON.KEWX.FW.W.0014.230806T1700Z-230807T0400Z/ Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis- Bastrop-Bexar-Comal-Guadalupe-Caldwell- 223 AM CDT Sun Aug 6 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 11 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN HILL COUNTRY AND ADJACENT AREAS OF THE I-35 CORRIDOR... * WINDS...South 10 to 15 mph with gusts to around 25 mph. * RELATIVE HUMIDITY...20 to 25 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
499 WWUS84 KEWX 061837 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 137 PM CDT Sun Aug 6 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels and elevated fire weather conditions continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. It is also being observed that in this very hot air mass relatively light prevailing winds are routinely gusting to more than double the value of the sustained speeds, reaching between 20 and 25 MPH in the late afternoon and early evening hours. Based on these observed conditions and impacts, a Red Flag Warning will be in effect for the eastern Hill Country and much of the I-35 corridor this afternoon and evening and again Monday afternoon and evening. Additional Red Flag Warnings are likely beyond Monday. Elevated to near critical fire weather conditions are expected for the remainder of South Central Texas. TXZ171>173-188>193-205>208-070500- /O.NEW.KEWX.FW.W.0015.230807T1700Z-230808T0400Z/ /O.CON.KEWX.FW.W.0014.000000T0000Z-230807T0400Z/ Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis- Bastrop-Bexar-Comal-Guadalupe-Caldwell- 137 PM CDT Sun Aug 6 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN HILL COUNTRY AND ADJACENT AREAS OF THE I-35 CORRIDOR... ...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN HILL COUNTRY AND ADJACENT AREAS OF THE I-35 CORRIDOR... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 11 PM CDT Monday. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ194-209-221-223-070500- /O.NEW.KEWX.FW.W.0015.230807T1700Z-230808T0400Z/ Lee-Fayette-Wilson-Gonzales- 137 PM CDT Sun Aug 6 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE COASTAL PLAINS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 11 PM CDT Monday. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
580 WWUS84 KEWX 070400 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1100 PM CDT Sun Aug 6 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels and elevated fire weather conditions continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. It is also being observed that in this very hot air mass relatively light prevailing winds are routinely gusting to more than double the value of the sustained speeds, reaching between 25 and 30 MPH in the late afternoon and early evening hours. Based on these observed conditions and impacts, a Red Flag Warning will be in effect again Monday afternoon and evening for the eastern Hill Country and much of the I-35 corridor. Additional Red Flag Warnings are likely beyond Monday. Elevated to near critical fire weather conditions are expected for the remainder of South Central Texas. TXZ171>173-188>193-205>208-072100- /O.EXP.KEWX.FW.W.0014.000000T0000Z-230807T0400Z/ /O.CON.KEWX.FW.W.0015.230807T1700Z-230808T0400Z/ Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis- Bastrop-Bexar-Comal-Guadalupe-Caldwell- 1100 PM CDT Sun Aug 6 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY OVER THE EASTERN HILL COUNTRY AND ADJACENT AREAS OF THE I-35 CORRIDOR... * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 18 to 24 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ194-209-221-223-072100- /O.CON.KEWX.FW.W.0015.230807T1700Z-230808T0400Z/ Lee-Fayette-Wilson-Gonzales- 1100 PM CDT Sun Aug 6 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 11 PM CDT MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY OVER PORTIONS OF THE COASTAL PRAIRIES OF SOUTH CENTRAL TEXAS... * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Aug 5, 6:41 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 5, 6:41 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
641 PM CDT Sat Aug 5 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Sunday night)
Issued at 1259 PM CDT Sat Aug 5 2023
Continued ridging will lead to scorching temperatures, no rain, and
elevated to near critical fire weather conditions in the short term.
Temperatures today are in the upper 90s to low 100s already and
highs today will be in the 101-110 degree range for most of the
area. With little change in the synoptic pattern, highs tomorrow
will be near or perhaps a degree warmer tomorrow. With the
confidence high there, have extended the heat products into Sunday.
The only change was to upgrade Karnes County to an Excessive Heat
Warning as highs looks to be at 105 tomorrow. Tonight and tomorrow
night will see lows in the middle 70s to near 80 degrees with only a
few clouds possible. Winds will be a bit less tomorrow and will not
extend the Red Flag Warning for now and just go with a Fire Danger
Statement. However, with less wind, Wet-Bulb Global Temperatures are
a bit higher which should increase the threat for heat related
illnesses.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 1259 PM CDT Sat Aug 5 2023
Our key weather messages remain the same: Fire weather and extreme
heat concerns will continue into next weekend, with headlines
expected each day through the long term. There are some signs that
surface wind speeds may increase towards the middle of the work
week, which will only further exacerbate the fire weather situation.
In particular, late Tuesday through Thursday currently look to bring
the highest wind potential. However, with the fire activity seen
recently and a forecast calling for hotter temperatures and drier
afternoon RH than the past several days, every day through the week
will carry risk for fire starts/spread.
H5 height anomalies over the area will peak at the beginning of the
long term period Monday morning, but will remain positive through
the week with a secondary maximum towards next weekend. In between,
a shortwave moving out of the Rockies Tuesday into Wednesday will
spin up a lee low in the Panhandles region. This is expected to lead
to a intensifying pressure gradient between it and the sfc high over
the gulf, which will increase our wind speeds locally. Thus, the
fire weather concerns are likely to only worsen by the Tuesday
evening-Thursday evening period.
Meanwhile, daily maximum temperatures will continue to range from 99-
110 with overnight lows mainly in the mid 70s to low 80s. We are now
approaching 2 straight months of above normal temperatures at some
sites in the region. City and county data continue to show heat
health EMS calls are above normal, and so while it sounds like a
broken record we cannot stress enough how important it is that folks
who are working or recreating outdoors take precautions to limit the
risk of heat related illnesses.
Trying to look optimistically, long range guidance points towards
the potential for cooler weather (including highs in the 90s)
sometime in the 3rd full week of August. However, there is no reason
to have high confidence in this potential quite yet, as these kinds
of trends have been seen in this guidance much of the summer only to
disappear in the medium to short range. Will keep crossing our
fingers for cooler weather to come, and with 30 year normals peaking
this week and declining in the 2nd half of August, it will
eventually. It's just a matter of when.
&&
.AVIATION...
(00Z TAFS)
Issued at 636 PM CDT Sat Aug 5 2023
VFR skies should prevail across the region. Some light smoke or haze
from a nearby fire could impact the west side of the AUS VCNTY
overnight as the wind direction turns more due southerly. Winds for
Sunday afternoon should be similar to that today, mostly at or below
10 knots, but with a few stray gusts over 20 knots.
&&
.FIRE WEATHER...
Issued at 202 AM CDT Sat Aug 5 2023
A Red Flag Warning and Fire Danger Statement will be in effect from
noon through 9 PM today. A combination of critically to extremely
dry fuels, breezy afternoon winds from 10-15 MPH, and minimum
relative humidities in the 20 to 30 percent range have supported the
ignition of wildfires with high resistance to control over the last
several days. Wind speeds next week will increase and could lead to
critical fire weather conditions across the entire area Tuesday into
Wednesday. The latest forecasts from the Texas A&M Forest Service
(TFS) call for continued persistence of the aforementioned
critically to extremely dry fuels into early this upcoming week.
Residents across all of South-Central Texas are urged to exercise
extra care with any outdoor activities that could inadvertently
ignite a wildfire.
&&
.CLIMATE...
Issued at 202 AM CDT Sat Aug 5 2023
(High temperature records for selected dates)
8/05 8/06 8/07 8/08
AUS 105/1951 104/2013 106/2003 108/2003
ATT 106/2011 105/2013 108/2003 110/2003
SAT 104/2013 105/2013 104/2013 104/2013
DRT 105/1951 107/1964 106/1964 105/2003
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 79 107 79 108 / 0 0 0 0
Austin Bergstrom Intl Airport 78 105 78 106 / 0 0 0 0
New Braunfels Muni Airport 77 105 78 106 / 0 0 0 0
Burnet Muni Airport 77 105 78 106 / 0 0 0 0
Del Rio Intl Airport 81 108 81 109 / 0 0 0 0
Georgetown Muni Airport 79 105 79 106 / 0 0 0 0
Hondo Muni Airport 75 105 76 106 / 0 0 0 0
San Marcos Muni Airport 77 105 76 106 / 0 0 0 0
La Grange - Fayette Regional 80 103 79 105 / 0 0 0 0
San Antonio Intl Airport 79 105 79 104 / 0 0 0 0
Stinson Muni Airport 79 106 78 106 / 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-Fayette-Frio-Gonzales-Guadalupe-
Hays-Lee-Llano-Medina-Travis-Williamson-Wilson.
Excessive Heat Warning from noon to 9 PM CDT Sunday for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Lee-Llano-Medina-Travis-Williamson-Wilson.
Heat Advisory until 9 PM CDT this evening for Bandera-Blanco-De
Witt-Dimmit-Edwards-Gillespie-Karnes-Kendall-Kerr-Kinney-Lavaca-
Maverick-Real-Uvalde-Val Verde-Zavala.
Heat Advisory from noon to 9 PM CDT Sunday for Bandera-Blanco-De
Witt-Dimmit-Edwards-Gillespie-Kendall-Kerr-Kinney-Lavaca-Maverick-
Real-Uvalde-Val Verde-Zavala.
&&
Short-Term...18
Long-Term...76
Aviation...18Hazardous weather outlook, Aug 5, 2:41 AM CDT, 17 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 241 AM CDT Sat Aug 5 2023 TXZ171>173-183>194-202>209-217>225-228-060745- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 241 AM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Dangerously hot temperatures and heat index values are expected this afternoon into the early evening across South Central Texas. Excessive Heat Warnings or Heat Advisories are in effect for portions of South Central Texas from noon until 9 PM CDT. There remains a risk for heat related illnesses for those spending extended time outdoors and not taking proper precautions. Increased fire danger will continue across South Central Texas today. Drought cured fuels, hot temperatures, low humidity and occasionally breezy winds in the afternoon and evening may combine to produce fires that spread rapidly and exhibit high resistance to control. A Red Flag Warning is in effect today for portions of the I-35 corridor and Hill Country and a Fire Danger Statement is in effect for the rest of the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Dangerously hot temperatures and heat index values are expected each afternoon into early evening Sunday into next week across South Central Texas. Additional Excessive Heat Warnings and Heat Advisories will likely be needed for portions of the region during this time. There remains a risk for heat related illnesses for those spending extended time outdoors and not taking proper precautions. Increased fire danger will continue across South Central Texas Sunday into next week. Drought cured fuels, hot temperatures, low humidity and occasionally breezy winds in the afternoon and evening may combine to produce fires that spread rapidly and exhibit high resistance to control. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:36 PM CDT | Excessive Heat Warning | EWX | Atascosa, Bastrop, Bexar, Burnet, Caldwell, Comal and 15 more | 31 hr |
| Aug 6, 1:36 PM CDT | Heat Advisory | EWX | Bandera, Blanco, Dimmit, Edwards, Gillespie, Kendall and 6 more | 31 hr |
| Aug 6, 1:37 PM CDT | Red Flag Warning | EWX | Bastrop, Bexar, Blanco, Burnet, Caldwell, Comal and 17 more | 33 hr |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.